Alert archive / Indiana / Severe Thunderstorm Warnings in 2004

Severe Thunderstorm Warning 165, NWS Indianapolis, IN

August 19, 2004Daviess County, Greene County, Knox County, Indiana

NWS Indianapolis, IN issued this severe thunderstorm warning at Aug 19, 2004, 8:27 PM EST for Daviess County, Greene County, Knox County, Indiana. It was in force for 48 min. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 19, 2004, 8:27 PM EST (01:27 UTC)
Expired
Aug 19, 2004, 9:15 PM EST
In force
48 min
Issued by
NWS Indianapolis, IN
Area
Counties, with a storm outline in the text

Counties Daviess County, IN, Greene County, IN, Knox County, IN

The radar

The Evansville,IN radar (KVWX), 71 km from the middle of the area, began a volume at 01:28 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this severe thunderstorm warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Lincoln, IL (KILX), launched 00:00Z, 1.5 hours before the alert went out and 187 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Lincoln, IL at 00:00Z on 2004-08-20Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Lincoln, IL at 00:00Z on 2004-08-20The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 7 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
1215 m above ground
0-6 km bulk shear
30 kt
0-1 km storm-relative helicity
7 m²/s²
0-3 km storm-relative helicity
99 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

000 
WUUS53 KIND 200127
SVRIND
INC027-055-083-200215-

BULLETIN - EAS ACTIVATION REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
827 PM EST THU AUG 19 2004

THE NATIONAL WEATHER SERVICE IN INDIANAPOLIS HAS ISSUED A

* SEVERE THUNDERSTORM WARNING FOR...
  NORTHERN DAVIESS COUNTY IN SOUTHWEST INDIANA
  SOUTHWESTERN GREENE COUNTY IN SOUTHWEST INDIANA
  NORTHEASTERN KNOX COUNTY IN SOUTHWEST INDIANA

* UNTIL 915 PM EST

* AT 820 PM EST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
  SEVERE THUNDERSTORM CAPABLE OF PRODUCING NICKEL SIZE HAIL.  THIS
  STORM WAS LOCATED NEAR BRUCEVILLE...OR ABOUT 6 MILES NORTHEAST OF
  VINCENNES...AND MOVING NORTHEAST AT 25 MPH.

* THE SEVERE THUNDERSTORM WILL BE NEAR...
  BICKNELL AROUND 835 PM EST
  EDWARDSPORT AROUND 845 PM EST
  PLAINVILLE AROUND 855 PM EST
  SANDBORN AROUND 900 PM EST

FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF
YOUR HOME OR BUSINESS. THIS STORM HAS THE POTENTIAL TO CAUSE SERIOUS
INJURY AND SIGNIFICANT DAMAGE TO PROPERTY.

LAT...LON 3880 8754 3863 8745 3871 8696 3908 8696

$$

What forecasters said that day

The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Indianapolis, IN wrote its last area forecast discussion before this severe thunderstorm warning went out at Aug 19, 2:28 PM EST, 5 hours 59 minutes earlier.

Area forecast discussion, Aug 19, 2:28 PM EST, 5 hours 59 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 19 2004

.DISCUSSION...FORECAST FOCUS WILL BE ON CHANCE OF PRECIP AND THE
POTENTIAL FOR HEAVY RAINFALL FRIDAY.

COLD FRONT WAS FROM NEAR KCLE INTO SW MISSOURI AT 19Z.  19Z 88D
SHOWING RETURNS IN OHIO.  THE SHORT TERM POTENTIAL FOR TSRA
DEVELOPMENT IN THE KIND CWA EXISTS BETWEEN KIND AND KHUF AS THE SFC
MAP SHOWS A WINDSHIFT LINE AND 70 DEWPOINTS BETWEEN THE TWO
STATIONS.  ALSO NOTED ON THE SFC PLOT IS KLWV AND STATIONS WEST AND
SOUTH OF THERE ARE RISING INTO THE 90S AND DEWPOINTS FALLING AS
PREFRONTAL COMPRESSION IS RAPIDLY WARMING AND DRYING THOSE AREAS.

ETA TRENDS SHOWING IT SPEEDING UP PROGRESS OF THE CURRENTLY EVOLVING
SYSTEM WHICH IS MORE LIKE WHAT THE GFS HAS BEEN ADVERTISING.  WILL
USE A BLEND OF THE TWO.  MASSIVE UPPER LOW OVER SOUTHERN CANADA WILL
DEEPEN AND MOVE NORTHEAST OVER THE NEXT 48 HOURS.  IN THE MEAN TIME
BOTH ETA/GFS TAKE A GOOD MASS OF ENERGY FROM SW MO TONIGHT AND BRING
IT STRAIGHT INTO INDIANA FRIDAY AFTERNOON.  THIS ENERGY WILL PROVIDE
FOCUS FOR A WAVE TO DEVELOP ALONG THE FRONTAL BOUNDARY.  THE GFS IS
A BIT STRONGER WITH THE ENERGY THAN ETA POSSIBLY INDICATING FEEDBACK
PROBLEMS SO WILL GO IN BETWEEN FOR STRENGTH.  SHOWERS AND
THUNDERSTORMS COULD DEVELOP LATER THIS AFTERNOON FOR AFOREMENTIONED
REASONS THEN AGAIN AROUND MIDNIGHT AS THE SFC WAVE RIDES INTO THE
STATE.  PLENTY OF LLVL MOISTURE FEEDING IN FROM THE SOUTH AND WITH
LARGER SCALE LIFT AVAILABLE THE POTENTIAL FOR HEAVY RAINFALL IS GOOD
AS WELL.  ALL THAT SAID FRIDAY LOOKS LIKE A RAINY DAY WITH ISOLATED
RAINFALL AMOUNTS EXCEEDING ONE INCH.  WITH THE ETA CATCHING UP TO
THE GFS IN SPEED OF THE SYSTEM WILL OPT TO REMOVE PRECIP FROM THE
FORECAST ON SATURDAY MORNING.  GOOD DRYING AND SUBSIDENCE POST
FRONTAL WILL SET THE STAGE FOR A DRY AND SEASONABLE WEEKEND.

MOS TEMPS FOR TONIGHT LOOK A LITTLE TOO LOW WITH CLOUDCOVER AND WARM
SOUTHERLY FEED.  FRIDAY MOS TEMPS LOOK MORE REASONABLE WITH RAIN
EXPECTED MOST OF THE DAY.

&&
.IND WATCHES/WARNINGS/ADVISORIES...NONE.

&&

SALLY
Hazardous weather outlook, Aug 19, 5:55 AM EST, 14 hours 32 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
555 AM EST THU AUG 19 2004

INZ021-028>031-035>049-051>057-060>065-067>072-201053-
BARTHOLOMEW-BOONE-BROWN-CARROLL-CLAY-CLINTON-DAVIESS-DECATUR-
DELAWARE-FOUNTAIN-GREENE-HAMILTON-HANCOCK-HENDRICKS-HENRY-HOWARD-
JACKSON-JENNINGS-JOHNSON-KNOX-LAWRENCE-MADISON-MARION-MARTIN-MONROE-
MONTGOMERY-MORGAN-OWEN-PARKE-PUTNAM-RANDOLPH-RUSH-SHELBY-SULLIVAN-
TIPPECANOE-TIPTON-VERMILLION-VIGO-WARREN-
555 AM EST THU AUG 19 2004

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL INDIANA.

.DAY ONE...TODAY AND TONIGHT

SCATTERED THUNDERSTORMS ARE EXPECTED TO DEVELOP ALONG A COLD FRONT
LATER TODAY. AN ISOLATED SEVERE STORM IS POSSIBLE, HOWEVER WIDESPREAD
SEVERE WEATHER IS NOT ANTICIPATED THIS AFTERNOON OR TONIGHT.

.DAYS TWO THROUGH SEVEN...FRIDAY THROUGH NEXT THURSDAY.

LOW PRESSURE WILL TAKE AIM AT CENTRAL INDIANA LATER FRIDAY INTO EARLY
SATURDAY. SHOWERS AND THUNDERSTORMS WILL BECOME WIDESPREAD ACROSS THE
AREA LATER FRIDAY. THERE IS SOME POTENTIAL THAT SOME OF THE STORMS
COULD BE SEVERE LATE FRIDAY INTO FRIDAY NIGHT. HOWEVER, THE GREATER
THREAT COULD BE HEAVY RAINS. HEAVY RAINS APPEAR LIKELY LATER FRIDAY
AND FRIDAY NIGHT. DESPITE THE RECENT DRY CONDITIONS, FLOODING COULD
BECOME A THREAT DUE TO THE PROLONGED DURATION AND INTENSITY OF ANY
RAINS.  THE RAINS SHOULD END EARLY SATURDAY.

.SPOTTER INFORMATION STATEMENT...

SPOTTERS MAY BE NEEDED LATE FRIDAY INTO FRIDAY NIGHT.

&&
MORE INFORMATION CAN BE FOUND AT OUR WEBSITE...
HTTP://WWW.CRH.NOAA.GOV/IND

In the hours before

Local storm report, Aug 19, 2:27 PM EST, 6 hours before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
227 PM EST THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0730 PM     TSTM WND DMG     2 E ELLETTSVILLE        39.23N 86.58W
08/18/2004                   MONROE             IN   DEPT OF HIGHWAYS

            SEVERAL TREES BLOWN DOWN.

0800 PM     TSTM WND DMG     2 N SPENCER             39.32N 86.77W
08/18/2004                   OWEN               IN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.

&&

DRT
Local storm report, Aug 19, 2:28 PM EST, 5 hours 59 minutes before
PRELIMINARY LOCAL STORM REPORT ... SUMMARY
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
228 PM EST THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0708 PM     HAIL             SPENCER                 39.29N 86.77W
08/18/2004  0.88 INCH        OWEN               IN   OFFICIAL NWS OBS

0729 PM     HAIL             ELLETTSVILLE            39.23N 86.62W
08/18/2004  0.50 INCH        MONROE             IN   AMATEUR RADIO

0730 PM     TSTM WND DMG     2 E ELLETTSVILLE        39.23N 86.58W
08/18/2004                   MONROE             IN   DEPT OF HIGHWAYS

            SEVERAL TREES BLOWN DOWN.

0755 PM     FUNNEL CLOUD     5 N BLOOMINGTON         39.24N 86.52W
08/18/2004                   MONROE             IN   AMATEUR RADIO

0800 PM     TSTM WND DMG     2 N SPENCER             39.32N 86.77W
08/18/2004                   OWEN               IN   DEPT OF HIGHWAYS

            SEVERAL TREES AND LIMBS BLOWN DOWN ON COUNTY HIGHWAYS.

0857 PM     HAIL             12 S BLOOMINGTON        38.99N 86.52W
08/18/2004  0.75 INCH        MONROE             IN   AMATEUR RADIO

0858 PM     TSTM WND DMG     BLOOMINGTON             39.17N 86.52W
08/18/2004                   MONROE             IN   LAW ENFORCEMENT

            TREES DOWN IN SEVERAL LOCATIONS IN BLOOMINGTON

&&

DRT
Local storm report, Aug 19, 4:40 PM EST, 3 hours 47 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE INDIANAPOLIS IN
440 PM EST THU AUG 19 2004

..TIME...   ...EVENT...     ...CITY LOCATION...      ...LAT.LON...
..DATE...   ....MAG....     ..COUNTY LOCATION...ST.. ...SOURCE....
            ..REMARKS..

0439 PM     HAIL             3 SE MODOC              40.01N 85.09W
08/19/2004  0.88 INCH        RANDOLPH           IN   PUBLIC

            HAIL IN CARLOS.

&&

The office that day

Everything else NWS Indianapolis, IN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 19, 10:18 PM ESTSevere Thunderstorm WarningINDJackson27 min

Nearby

Severe Thunderstorm Warnings in Indiana, 2004Every severe thunderstorm warning in 2004

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.